Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 280, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2006, 4:11 AM CDT for Crawford County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 4:11 AM CDT (09:11 UTC)
- Expired
- Aug 10, 2006, 4:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:33 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4385 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100911 SVRDMX IAC047-100945- /O.NEW.KDMX.SV.W.0280.060810T0911Z-060810T0945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA * UNTIL 445 AM CDT * AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF IDA GROVE TO 10 MILES SOUTH OF UTE...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DENISON BY 430 AM CDT. MANILLA BY 440 AM CDT. THE TOWNS OF CHARTER OAK...RICKETTS...SCHLESWIG...KIRON...DOW CITY... ARION...DELOIT...DENISON AIRPORT...BUCK GROVE AND VAIL ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4220 9567 4187 9567 4187 9510 4220 9511 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 100927 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 428 AM CDT THU AUG 10 2006 IAC047-100945- /O.CON.KDMX.SV.W.0280.000000T0000Z-060810T0945Z/ CRAWFORD IA- 428 AM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL 445 AM CDT... AT 425 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF ODEBOLT TO DEFIANCE...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MANILLA BY 440 AM CDT. THE TOWNS OF DELOIT...BUCK GROVE...DENISON AIRPORT...KIRON...ARION... VAIL AND ASPINWALL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4220 9567 4187 9567 4187 9510 4220 9511 $$ MYERS
000 WWUS53 KDMX 100946 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 445 AM CDT THU AUG 10 2006 IAC047-100955- /O.EXP.KDMX.SV.W.0280.000000T0000Z-060810T0945Z/ CRAWFORD IA- 445 AM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 442 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THREAT ASSOCIATED WITH THE THUNDERSTORMS OVER THE COUNTY IS MOVING INTO CARROLL COUNTY. THUNDERSTORMS WITH INTENSE RAINFALL WILL STILL AFFECT THE COUNTY FOR ABOUT ANOTHER 45 MINUTES. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING 1-800-759-9276. THIS NUMBER IS FOR SEVERE WEATHER REPORTING ONLY. LAT...LON 4220 9567 4187 9567 4187 9510 4220 9511 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:07 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 10, 3:07 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT THU AUG 10 2006 .DISCUSSION... ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY 20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR. COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA. THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE SAT AND SUN. NO CHANGES DAYS 4-7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Aug 9, 7:52 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT WED AUG 9 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 752 PM CDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND SOUTHERN PORTIONS OF THE AREA ON THURSDAY. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:21 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 24 min |
| Aug 10, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 44 min |
| Aug 10, 4:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 52 min |
| Aug 10, 4:56 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 53 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 34 min |
| Aug 10, 5:35 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 29 min |
| Aug 10, 5:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 36 min |
| Aug 10, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Story | 33 min |
| Aug 10, 4:45 PM CDT | Tornado Warning | DMX | Calhoun, Hamilton, Webster | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.